Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 9:02 PM CDT for 6 counties in Minnesota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 9:02 PM CDT (02:02 UTC)
- Expired
- Sep 19, 2017, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Mahnomen County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 9:05 PM CDT | TSTM WND DMG | 3 Ne Fosston, MN | SEVERAL LARGE OAK BRANCHES DOWN IN THE YARD. SOME OF THE BRANCHES WERE 4 TO 6 INCHES IN DIAMETER. |
| Sep 19, 9:15 PM CDT | TSTM WND DMG | 7 N Fosston, MN | SEVERAL FELLED TREES AND LARGE LIMBS AT RESPONDERS RESIDENCE AND NEARBY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS53 KFGF 200202
SVRFGF
MNC007-029-087-113-119-125-200300-
/O.NEW.KFGF.SV.W.0142.170920T0202Z-170920T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
902 PM CDT TUE SEP 19 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Red Lake County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Southwestern Beltrami County in north central Minnesota...
Northeastern Mahnomen County in northwestern Minnesota...
Southeastern Pennington County in northwestern Minnesota...
Northern Clearwater County in northwestern Minnesota...
* Until 1000 PM CDT.
* At 901 PM CDT, severe thunderstorms were located along a line
extending from near Oklee to near Fosston to 6 miles east of Bejou,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Oklee around 905 PM CDT.
Olga around 910 PM CDT.
Roland, Weme and Gully around 915 PM CDT.
Lengby around 920 PM CDT.
Clearbrook, Gonvick and Ebro around 925 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.
LAT...LON 4825 9516 4788 9500 4762 9501 4734 9594
4754 9594 4790 9601
TIME...MOT...LOC 0201Z 241DEG 32KT 4787 9589 4762 9574 4745 9583
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
TG2 follow-up statements
838
WWUS53 KFGF 200227
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT TUE SEP 19 2017
MNC087-200236-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-170920T0300Z/
Mahnomen MN-
927 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHNOMEN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.
LAT...LON 4825 9516 4788 9500 4762 9501 4750 9564
4762 9573 4795 9589
TIME...MOT...LOC 0226Z 238DEG 29KT 4796 9570 4771 9555 4754 9564
$$
MNC007-029-113-119-125-200300-
/O.CON.KFGF.SV.W.0142.000000T0000Z-170920T0300Z/
Red Lake MN-Polk MN-Beltrami MN-Pennington MN-Clearwater MN-
927 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN RED LAKE...SOUTHEASTERN POLK...SOUTHWESTERN
BELTRAMI...SOUTHEASTERN PENNINGTON AND NORTHERN CLEARWATER
COUNTIES...
At 926 PM CDT, severe thunderstorms were located along a line
extending from near Roland to near Gonvick to Lengby, moving
northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Gonvick around 930 PM CDT.
Clearbrook around 935 PM CDT.
Berner around 940 PM CDT.
Southwestern Lower Red Lake, Little Rock and Leonard around 1000
PM CDT.
This storm has a history of 60 mph to 70 mph wind gusts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.
LAT...LON 4825 9516 4788 9500 4762 9501 4750 9564
4762 9573 4795 9589
TIME...MOT...LOC 0226Z 238DEG 29KT 4796 9570 4771 9555 4754 9564
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
TG532
WWUS53 KFGF 200300
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1000 PM CDT TUE SEP 19 2017
MNC007-029-113-119-125-200310-
/O.EXP.KFGF.SV.W.0142.000000T0000Z-170920T0300Z/
Red Lake MN-Polk MN-Beltrami MN-Pennington MN-Clearwater MN-
1000 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RED LAKE...
SOUTHEASTERN POLK...SOUTHWESTERN BELTRAMI...SOUTHEASTERN PENNINGTON
AND NORTHERN CLEARWATER COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.
LAT...LON 4825 9516 4788 9500 4762 9501 4750 9564
4762 9573 4795 9589
TIME...MOT...LOC 0300Z 241DEG 32KT 4810 9533 4785 9518 4768 9527
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:47 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 19, 6:47 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 647 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 642 PM CDT Tue Sep 19 2017 The strongest storms now over Cass and Barnes counties are moving out of the strongest MLCAPE into increasing CIN and turning more to an area of heavy rain with some small hail being reported in Fargo...although high winds is still a concern. The best MLCAPE values are over western zones just ahead of the sfc boundary which is just entering Ramsey county. Expect severe threat over eastern NODAK to continue as sfc bndry moves into this area of higher MLCAPE values. && .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Sep 19 2017 Severe thunderstorm chances continue to be the primary forecast challenge for the period. A line of showers and thunderstorms has been moving into the Devils Lake Basin down to the James River Valley. This activity is out ahead of the main surface trough axis and cold front. Strong southeast winds have keep a lot of moisture streaming into the central Dakotas. Clouds have covered much of the area today, but there have been breaks and with strong mid level lapse rates and very strong forcing, the leading storms will continue to intensify and additional thunderstorm development will begin to develop. The CAMs have strong storms into the Devils Lake area in the next few hours and moving into the Red River Valley during the 00-03Z time frame. Most of the CAMs have the thunderstorms developing into a quasi-linear complex, although some discrete supercells are not out of the questions. Continue to think that strong damaging winds will be the primary threat, although hail and tornadoes will be possible, especially if cells become more discrete. The thunderstorm complex will continue to move into western MN tonight, and even with decreasing surface instability, should continue to be fairly strong with very vigorous forcing. Will have to watch rainfall rates and training of thunderstorm cells for heavy rain threat. With very dry conditions up until this point don't think we will have a widespread flood risk but some issues in urban areas could develop. The thunderstorms will exit the area to the east as the cold front pushes through sometime between 06 and 12Z with a few lingering showers left behind. Southwest winds and warm air advection will return fairly quickly for Wednesday as another trough develops to our west. Other than a few lingering showers in the far northeast conditions will be quiet and highs near normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Sep 19 2017 Quieter conditions are expected for Wednesday night into Thursday. Temperatures will begin to warm into the mid to upper 70s during the day Thursday with southerly winds at 10 to 15 mph. Temperatures will be warm again Friday with highs in the low 60s in northeastern North Dakota and upper 70s in western Minnesota. With the passage of a frontal system late Friday rain chances will increase across the region. Rain chances will remain across western Minnesota and far southeastern North Dakota Friday night through Monday morning. Rainfall totals in these areas could reach over one inch. Locally higher rainfall amounts are possible. Temperatures over Saturday and Sunday will remain cool with highs in the upper 50s and low 60s. Rain chances should diminish across western Minnesota and southeastern North Dakota by Monday afternoon with highs in the low 60s expected. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue Sep 19 2017 VFR outside of thunderstorms but DVL/FAR both to see TSRA move into area through late evening...GFK clearing soon but chances for redevelopment behind current SHRA is probable. TVF to see TSRA within the next hour and BJI later in the evening. Strongest storms with potential for hail that could damage tied down acft is expected at FAR/DVL through midnight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...JR LONG TERM...AM AVIATION...Speicher
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 617 AM CDT Tue Sep 19 2017 MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026- 054-201130- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Western Walsh County- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe weather is expected for this afternoon and evening. Storms will produce hail to 1.5 inches in diameter and wind gusts to 70 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053- 201130- West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This afternoon and evening Severe weather is expected for this afternoon and evening. Storms will produce hail to 2 inches in diameter and wind gusts to 75 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado or two may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Sep 19, 5:11 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 SE LITCHVILLE 46.64N 98.16W
09/19/2017 E1.00 INCH BARNES ND NWS EMPLOYEE
QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.
&&
ALEELocal storm report, Sep 19, 6:39 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG 1 NE LITCHVILLE 46.67N 98.18W
09/19/2017 BARNES ND PUBLIC
BARN HAD DAMAGE TO ROOF WITH TREE LIMBS IN ROOF. HOUSE
HAD SHINGLES REMOVED.
&&
KNUTSVIGLocal storm report, Sep 19, 7:18 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 N ESMOND 48.06N 99.76W
09/19/2017 E1.00 INCH BENSON ND PUBLIC
&&
KNUTSVIGLocal storm report, Sep 19, 8:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 2 NE BUFFALO 46.94N 97.52W
09/19/2017 E60 MPH CASS ND PUBLIC
STRONG WINDS WITH PEA SIZE HAIL.
&&
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:23 PM CDT | Tornado Warning | FGF | Norman, Polk | 52 min |
| Sep 19, 8:16 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 44 min |
| Sep 19, 8:57 PM CDT | Areal Flood Advisory | FGF | Norman | 5 hr |
| Sep 19, 9:52 PM CDT | High Wind Warning | FGF | Kittson, Roseau | 97 min |
| Sep 19, 10:10 PM CDT | Special Weather Statement | FGF | Wilkin | 35 min |
| Sep 19, 10:13 PM CDT | Special Weather Statement | FGF | Clay, Norman | 32 min |
| Sep 19, 10:49 PM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 26 min |
| Sep 19, 10:50 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail | 25 min |
| Sep 19, 11:02 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 28 min |
| Sep 19, 11:17 PM CDT | Special Weather Statement | FGF | Becker, Otter Tail | 28 min |
| Sep 19, 11:18 PM CDT | Special Weather Statement | FGF | Clearwater, Mahnomen | 27 min |
| Sep 19, 11:32 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 58 min |
| Sep 19, 11:46 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 44 min |
| Sep 19, 11:49 PM CDT | Special Weather Statement | FGF | Becker, Clearwater, Hubbard | 56 min |
| Sep 20, 12:26 AM CDT | Special Weather Statement | FGF | Otter Tail, Wadena | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.